LETTER TO EDITOR
|Year : 2016 | Volume
| Issue : 6 | Page : 1319--1321
Cyproheptadine-dependent chronic serotonin syndrome
Sanjay Prakash, Chaturbhuj Rathore
Department of Neurology, Smt B. K. Shah Medical Institute and Research Centre, Vadodara, Gujarat, India
Department of Neurology, Smt B. K. Shah Medical Institute and Research Centre, Vadodara, Gujarat
|How to cite this article:|
Prakash S, Rathore C. Cyproheptadine-dependent chronic serotonin syndrome.Neurol India 2016;64:1319-1321
|How to cite this URL:|
Prakash S, Rathore C. Cyproheptadine-dependent chronic serotonin syndrome. Neurol India [serial online] 2016 [cited 2020 Oct 22 ];64:1319-1321
Available from: https://www.neurologyindia.com/text.asp?2016/64/6/1319/193796
Serotonin syndrome (SS) is an iatrogenic, drug-induced clinical syndrome. Clinical features range from mild tremor to coma. Most cases of SS present within 24 hours of initiation or change in the dose of serotonergic agents. It usually resolves within 24 hours of withdrawing the drugs and starting specific therapy. Here, we are reporting a case of SS which remained undiagnosed for years. He responded to cyproheptadine. However, there was recurrence of the symptoms on withdrawal of cyproheptadine.
A 28-year-old male patient sustained a road traffic accident and fractured his left tibia. He was surgically treated and was immobilized for 8 weeks. Meanwhile, he received various combinations of drugs comprising pain killers (including tramadol) and antidepressants (fluoxetine and venlafaxine) for the associated local and generalized body pain and depression.
Fracture of the lower limb healed properly. However, he felt stiffness all over the body, more in the fractured limb. His generalized body pain and mood disturbances persisted. This was considered as a case of post-immobilization and post-stress complications. He was placed on a rehabilitation process. In parallel, he continued to receive various combinations of antidepressants (fluoxetine, amitriptyline, and paroxetine). However, stiffness gradually progressed, especially in the limbs. In addition, he developed an abnormal movement of hands (tremors) and found difficulty in performing manual work. With passage of time, he also developed tremulousness of lower limbs with unsteadiness of gait. The tremulousness of lower limbs was present in both standing and lying down positions.
After 2 years, he visited our neurology outpatient clinic. His gait was akinetic and rigid. He required the support of a person for walking. We noted coarse tremor in his hands, which was present in all positions (rest, postural, and action). There was marked hypertonia, generalized hyperreflexia, and extensor planter response. Clonus was noted at the knee, ankle, and wrist. In fact, the tremor of hands and lower limbs got intensified when we tried to elicit clonus. We considered tremor of hands and involuntary movement of lower limbs as spontaneous clonus.
He was extensively investigated and treated over 2–3 years. Magnetic resonance imaging (MRI) of the brain and spine were done thrice (all of them were reported as normal). All biochemical parameters were also normal. He had received a number of diagnoses in the past including post-traumatic stress disorders, drug-induced extrapyramidal syndrome, drug-induced parkinsonism, akathisia, psychogenic parkinsonism, tardive dyskinesias, and major depression. He was managed for these diagnoses. However, he never got much relief.
The clinical features were suggestive of SS. He had received various serotonergic drugs over 2 years. The patient was still receiving fluoxetine, citalopram, and tramadol/acetaminophen. We discontinued all his drugs, and cyprohepatdine was started at a dose of 8 mg every 6 hours.
There was a marked improvement in 48 hours. He started walking without any support. Tremor of both hands disappeared in 48 hours. Hypertonia, hyperreflexia, and clonus disappeared in 4–5 days. The patient became normal in 10 days, with only a mild limping gait that was probably related to the fracture of the left tibia. He was an electrician and resumed his profession. After 3–4 weeks, we started to taper the dose of cyproheptadine. However, after the withdrawal of 8 mg drug, there was recurrence of the symptoms. An increment of the dose provided complete relief. Over 3 years of follow-up, we tried to withdraw the drug more than 10 times. Although we could lower the dose, it could not be completely withdrawn. For the last 1 year, he is receiving 4 mg cyprohepatdine 3 times daily. Lowering below this dosage has led to a reappearance of involuntary movements and stiffness in the limbs.
The Hunter criteria for SS require the presence of one of the following features: (A) spontaneous clonus; (B) inducible clonus/ocular clonus with agitation or diaphoresis or rigidity with a temperature above 100.4°F; and, (C) tremor and hyperreflexia.
The tremors of the hands were, in fact, wrist clonus. Wrist clonus may present as an involuntary movement. Response to cyproheptadine reinforces the possibility of SS. Spontaneous clonus was also present in the lower limbs.
This case is unusual because the symptoms were present for years. The onset of severe SS is usually acute. Mild SS may have an indolent course. However, to the best of our literature search, we did not observe a case with SS that had persisted for such a long period.
Another atypical feature of the patient was cyproheptadine dependency. Symptoms were suppressed only by continuation of cyprohepatdine. Even after 3 years of the treatment, cyprohepatdine could not be withdrawn. SS typically resolves within 24 hours of withdrawing the serotonergic agent and starting cyproheptadine. A few drugs with longer half-lives may cause prolonged symptoms. However, in our patient, the symptoms were present for more than 3 years, even after the withdrawal of the serotonergic drugs.
SS results from an increase in the intrasynaptic serotonin (5-HT), especially in the brainstem. The 5-HT2A receptor is the principal receptor implicated in SS. However, peripheral serotonin receptors and other neurotransmitters are also implicated in the pathophysiology of SS. This case indicates that serotonin receptors are probably persistently active, which are suppressed with serotonin antagonists only. A few studies have demonstrated that chronic selective serotonin reuptake inhibitor administration may cause cortical hyperexcitability. In one study, fluoxetine increased the dendritic arborization of cortical cells. Chronic treatment with selective serotonin reuptake inhibitors (SSRIs) increases cell proliferation in various cortical tissues., We speculate such changes at neurons or receptors in our patient that led to the hyperexcitability of various receptors or neurons, leading to persistent hyperexcitable states.
Drug induced extrapyramidal symptoms and other movement disorders are not uncommon with SSRIs. This case report highlights that any patient having any features of parkinsonism should be examined for clonus because the latter is the central feature of SS.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005;352:1112-20.|
|2||Sharma B, Sannegowda RB, Nagpal K, Jain R. Wrist clonus mimicking as action-induced tremors: An important clinical lesson. BMJ Case Rep 2012;2012pii: bcr2012006804.|
|3||Prakash S, Patel V, Kakked S, Patel I, Yadav R. Mild serotonin syndrome: A report of 12 cases. Ann Indian Acad Neurol 2015;18:22630.|
|4||Chollet F, Tardy J, Albucher JF, Thalamas C, Berard E, Lamy C, et al. Fluoxetine for motor recovery after acute ischaemic stroke (FLAME): A randomised placebo controlled trial. Lancet Neurol 2011;10:123-30.|
|5||McAllister BB, Spanswick SC1, Patel PP1, Barneto AA, Dyck RH. The effects of chronic fluoxetine treatment following injury of medial frontal cortex in mice. Behav Brain Res 2015;290:102-16.|